Hail, Cayuga
- When
- May 29, 3:25 PM EST
- Where
- Cayuga County, 1.22 mi SE of North Victory
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.260, -76.630
A thunderstorm quickly developed in Wayne county along the Lake Ontario lake breeze and move east into Cayuga County. In Port Byron, thunderstorm winds downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A thunderstorm quickly developed in Wayne county along the Lake Ontario lake breeze and move east into Cayuga County. In Port Byron, thunderstorm winds downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 29, 2:29 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 329 PM EDT WED MAY 29 2013 .SYNOPSIS... A WARM FRONT WILL PUSH NORTHEASTWARD ACROSS NORTH CENTRAL NEW YORK THIS EVENING AND EARLY TONIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY. A HOT AND HUMID AIRMASS WILL BUILD INTO THE REGION FOR THE REST OF THE WEEK. && .NEAR TERM /THROUGH THURSDAY/... THE WARM FRONT WILL EXIT THE FORECAST AREA ACROSS THE SAINT LAWRENCE VALLEY THIS EVENING AND PLACE OUR REGION IN A WARM AND INCREASINGLY HUMID AIRMASS. A BROAD UPPER RIDGE COVERS MOST OF THE EASTERN HALF OF THE NATION WITH A LAST FEW RIPPLES OF TROUGHINESS ACROSS THE CREST OF THE RIDGE. THESE RIPPLES WILL PROVIDE SUFFICIENT LIFT TO PRODUCE ONE LAST ROUND OF CONVECTION THIS EVENING AND EARLY TONIGHT. LATE DAY INSTABILITY ACROSS THE FINGER LAKES TO CENTRAL NEW YORK WITH CAPE RANGING FROM 1500 J/KG TO NEAR OR ABOVE 2000 J/KG SHOULD PROVIDE THE LOW LEVEL ENERGY FOR CONVECTION INITALLIZED BY LINGERING OUTFLOW BOUNDARIES FROM EARLIER SHOWERS AND THE LAKE BREEZE BOUNDARIES. WILL CARRY LIKELY POPS IN THIS AREA THROUGH THE EVENING HOURS. ANOTHER WEST TO EAST BAND OF SHOWERS AND THUNDERSTORMS IS LIKELY ALONG THE LAKE ONTARIO BASIN TO THE EASTERN LAKE ONTARIO COUNTIES WITH SUPPORT FROM A MID LEVEL JET ALOFT AND PROXIMITY TO THE WARM FRONT. THE LAST FEATURE AFFECTING THE CONVECTIVE POTENTIAL FOR TONIGHT IS A MESOSCALE CONVECTIVE VORTEX REMAINING FROM LATE NIGHT CONVECTION ACROSS THE MIDWESTERN CORN BELT. THIS FEATURE EASILY RECOGNIZED ON VISIBLE SATELLITE IMAGERY AND IS PROGGED TO REACH WESTERN NY ABOUT 0330Z...IF IT HOLDS TOGETHER...AND PRODUCE A FINAL ROUND OF CONVECTION....IF IT'S NOT SUPPRESSED BY SUBSIDENCE WITHIN THE RIDGE. THIS FEATURE IS ONLY WEAKLY INDICATED ON MODELS...BUT MAY BE BELOW THE MODEL RESOLUTION. WILL ADJUST LATER GRIDS IF IT FIZZLES. TEMPS TONIGHT WILL BE QUITE MILD WITH A GOOD MIXING BREEZE HOLDING OVERNIGHT LOWS IN THE LOWER 60S ACROSS THE HIGHER TERRAIN OF THE SOUTHERN TIER AND TUG HILL...AND THE MID 60S ELSEWHERE. ANY CONVECTION SHOULD COME TO AN END LATE OVERNIGHT...AND A STRENGTHENING UPPER RIDGE COMBINED WITH THE WESTWARD NUDGE OF THE BERMUDA HIGH WILL BOOST TEMPS ON THURSDAY TO THE LOWER TO MID 80S ACROSS THE NORTH COUNTRY AND THE MID TO UPPER 80S ELSEWHERE...EVEN TO THE LOW 90S CLOSER TO THE FINGER LAKES AND GENESEE VALLEY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS ADVERTISED FOR THE PAST SEVERAL DAYS...VERY WARM AND MODERATELY HUMID CONDITIONS WILL CONTINUE DURING THIS PERIOD. A MID SUMMER 'BERMUDA HIGH' WILL KEEP A FLOW OF 16 TO 18C H85 AIR FLOWING NORTHWARDS ACROSS OUR FORECAST AREA...AND THIS WILL SUPPORT AFTERNOON TEMPERATURES OF 85 TO 90 WITH SULTRY OVERNIGHT LOWS IN THE MID TO UPPER 60S. THESE READINGS WILL BE MORE TYPICAL OF MID JULY. ONE USUALLY CANNOT HAVE SULTRY CONDITIONS WITHOUT HAVING AT LEAST THE THREAT FOR CONVECTION...AND THAT WILL BE THE CASE AS WE ADVANCE THROUGH THE END OF THE WEEK. WHILE THE VAST MAJORITY OF THE TIME WILL BE RAINFREE...THERE WILL BE THE RISK FOR THUNDERSTORMS THAT WILL BE FOCUSED MAINLY NEAR LAKE BREEZE BOUNDARIES. DIGGING INTO THE DETAILS... THE CREST OF A H5 RIDGE ARCHING BACK ACROSS EASTERN ONTARIO AND THE LOWER GREAT LAKES FROM THE MID ATLANTIC COAST WILL PROVIDE US WITH A WARM AND DRY THURSDAY NIGHT. ENERGY EJECTING OUT OF A CLOSED LOW OVER THE NORTHERN PLAINS WILL START TO FLATTEN THIS RIDGE AXIS ON FRIDAY THOUGH...AND THIS MAY BE JUST ENOUGH TO HELP WEAKEN A SUBSIDENCE INVERSION THAT WAS A SIGNIFICANT INHIBITOR TO CONVECTION FROM THE DAY BEFORE. SBCAPES OF 1500 J/KG ARE EXPECTED ACROSS THE SRN TIER FRIDAY AFTERNOON...AND WITH A WEAKENED CAP AND A LAKE BREEZE BOUNDARY FORECAST TO BE MOVING EAST...THERE WILL BE THE CHANCE FOR SOME THUNDERSTORMS FOR SITES GENERALLY EAST OF A LINE FROM BATAVIA TO JAMESTOWN. WHILE THE WIND FIELDS DO NOT SUPPORT A SOLID THREAT FOR SEVERE WEATHER...ANY STORMS THAT DEVELOP NEAR THE LAKE BREEZE BOUNDARY COULD BECOME ROBUST ENOUGH TO PRODUCE LOCALLY GUSTY WINDS AND SMALL HAIL. OTHERWISE...THE BULK OF THE REGION WILL BE RAIN FREE ON FRIDAY WITH AFTERNOON TEMPERATURES CLOSE TO 90 AWAY FROM THE LAKES. DIURNALLY INDUCED CONVECTION WILL DIE OFF FRIDAY EVENING...BUT WILL KEEP SLGT CHC POPS IN PLACE OVERNIGHT TO COVER THE UNLIKELY CHANCE FOR ACTIVITY THAT ACCOMPANIES ANY SHORTWAVES THAT LIFT ACROSS THE FLATTENING H5 RIDGE. LIKE THE PREVIOUS NIGHT...IT WILL BE A WARM AND MUGGY NIGHT ACROSS THE REGION WITH LOWS GENERALLY IN THE MID TO UPPER 60S. SATURDAY HAS THE POTENTIAL TO BE MORE UNSETTLED THAN FRIDAY. WE WILL STILL HAVE A WARM UNSTABLE AIRMASS IN PLACE...BUT WE WILL ALSO FIND OURSELVES WITHIN THE JET ENTRANCE REGION OF A 120KT H25 JET THAT WILL BE STREAMING ACROSS ONTARIO AND THE UPPER GREAT LAKES. THE ADDED SYNOPTIC LIFT TO AN INCREASINGLY BOUYANT AIRMASS COULD LEAD TO MORE WIDESPREAD AFTERNOON CONVECTION. WHILE PORTIONS OF THE IAG FRONTIER SHOULD ONCE AGAIN BE 'SHADOWED' BY LAKE ERIE...WILL INCREASE LOW CHC POPS FROM CONTINUITY BY ABOUT 10 POINTS OVER THE REMAINDER OF THE FORECAST AREA. IT WILL ONCE AGAIN BE QUITE WARM...BUT WE SHOULD HAVE A LITTLE MORE CLOUD COVER SO WILL MAX TEMPS SHOULD BE A DEGREE OR TWO LOWER THAN THE PREVIOUS DAY. A LONGWAVE TROUGH WILL EASE ACROSS THE UPPER GREAT LAKES SATURDAY NIGHT WHILE A COMPLEX AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL SYSTEM WILL CROSS LOWER MICHIGAN AND SOUTHERN ONTARIO. THIS SHOULD LEAD TO THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVERNIGHT... ESPECIALLY OVER THE WESTERN COUNTIES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... IT WILL CERTAINLY BE COOLER...AND TO MANY...MORE COMFORTABLE EARLY NEXT WEEK. A SPLIT FLOW OVER NORTH AMERICA WILL INCLUDE A LONG WAVE TROUGH OVER EASTERN CANADA...AND THIS ALLOW H85 TEMPS TO DROP OFF INTO THE SINGLE DIGITS. BEFORE WE GET TO THAT POINT THOUGH...WE WILL HAVE SOME VERY UNSETTLED CONDITIONS TO CONTEND WITH ON SUNDAY. A WAVY FRONTAL SYSTEM WILL SINK ACROSS THE FORECAST AREA ON SUNDAY AND THIS WILL PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. GIVEN THE SLOW MOVEMENT OF THE FRONT AND PWAT VALUES IN EXCESS OF 1.5 INCHES...THERE WILL BE A HEIGHTENED RISK FOR SIGNIFICANT RAINS. STUBBORN CLEARING IS EXPECTED IN THE WAKE OF THE FRONT SUNDAY NIGHT...BUT AT LEAST IT WILL BE MORE TOLERABLE FOR SLEEPING WITH MIN TEMPS FORECAST TO BE IN THE 50S. THE BASE OF A DIGGING H5 TROUGH WILL SWING ACROSS TO THE NORTH OF LK ONTARIO ON MONDAY...AND WHILE THE MAJORITY OF THE DAY WILL BE RAIN FREE...WILL KEEP SLGT TO LOW CHC POPS FOR ANY NUISANCE SHOWER ACTIVITY. THE HIGHEST CHANCE FOR SHRA'S WILL BE FOUND IN THE AFTERNOON ACROSS THE NORTH COUNTRY. HIGH TEMPERATURES WILL ONLY BE IN THE 60S. EXPANSIVE CANADIAN HIGH PRESSURE SHOULD THEN PROVIDE OUR REGION WITH BEAUTIFUL WEATHER TUESDAY AND WEDNESDAY...AS BOUNTIFUL SUNSHINE WILL BE ACCOMPANIED BY HIGH TEMPERATURES IN THE LOWER 70S. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A BAND OF CONVECTION WILL LINGER ALONG THE THERMAL BOUNDARY ALONG THE LAKE ONTARIO SHORE...THEN INLAND ACROSS THE EASTERN LAKE ONTARIO COUNTIES. ANOTHER ARE OF CONVECTION WILL DEVELOP ACROSS SOUTHERN AND CENTRAL NEW YORK STATE...BOTH AREAS LASTING INTO THE LATE EVENING. EXPECT A CHANCE OF THUNDERSTORMS FOR KROC AND KART THROUGH ABOUT 08Z. LATE OVERNIGHT THE IS A GOOD CHANCE OF MVFR VSBYS IN LIGHT FOG TIL JUST AFTER DAYBREAK...THEN VFR THROUGH THE DAY ON THURSDAY. OUTLOOK... WEDNESDAY NIGHT THROUGH SATURDAY...MAINLY VFR. SUNDAY...MVFR WITH RAIN SHOWERS. MONDAY...VFR. && .MARINE... SOUTHWEST WINDS WILL SLACKEN A BIT OVERNIGHT WITH FEWER GUSTS AND SPEEDS FALLING TO AROUND 10 KNOTS. UPPER LEVEL RIDGING AND SURFACE HIGH PRESSURE WILL KEEP LIGHT WINDS ACROSS THE EASTERN LAKES FOR THE NEXT FEW DAYS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH SHORT TERM...RSH LONG TERM...RSH AVIATION...WCH MARINE...WCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 536 AM EDT WED MAY 29 2013 NYZ001>005-010>014-019>021-085-300945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 536 AM EDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING WINDS. THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-300945- OSWEGO-JEFFERSON-LEWIS- 536 AM EDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING WINDS. THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL...WITH THE POTENTIAL FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-300945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 536 AM EDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042>045-062>065-SLZ022-024-300945- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 536 AM EDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... ESPECIALLY THIS AFTERNOON. THE MAIN THREAT WILL BE FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported trees and power lines downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456874, 456875.